Print This Page SparkPeople

Antidepressants & Weight Gain

How to Get Help without Gaining Weight
  -- By Dean Anderson, Behavioral Psychology Expert
For many people, depression and weight problems go hand in hand. Depression itself is highly associated with changes in weight. In fact, significant weight loss or gain is one of the symptoms used to diagnose depression. And research has shown that up to 25% of the people who take antidepressant medications may also experience weight gain. Needless to say, finding yourself in that group can be very frustrating.

While we know there is a connection between depression, antidepressant medications and weight gain, it's impossible to predict how a particular medication will affect your weight, or what other side effects it might have for you. And even if you do start gaining weight after starting on antidepressants, it will be hard to know for certain if the medication is causing the problem, or if changing it will solve the problem.

This means that, if you do find yourself gaining weight when taking antidepressant meds, you and your doctor may need to do some real detective work to figure out what's going on and what to do about it. It can be hard enough finding a medication that works well on your depression with minimal side effects, so giving up an effective medication for the chance that a different one might cause less weight gain can be a dangerous proposition.

Here's some general information that can help you do this necessary detective work, so that you and your doctor can make the right decision for you.

Why do antidepressant medications lead to weight gain?
The answer is multifaceted. Sometimes the weight gain may simply be due to the fact that the medication is actually working. For many people, depression causes loss of normal appetite, reduced interest in food, or an inability to experience the pleasure you normally get from eating. If that was the case for you, it could be that you're simply eating more food now because the medication is helping you get back to "normal" eating habits. Or maybe you're feeling a little better than normal, and eating more for the pleasure of it, without even realizing that's what you're doing. Changing your medication probably won't make much difference here. In this case, you'll just need to work on balancing your eating and exercise to get your weight where you want it to be.

But medications can have other effects as well. In some people, they can increase appetite above and beyond what's "normal," or even increase cravings for certain foods, especially carbohydrates. Sometimes people gain weight even though their actual eating habits haven't changed, so it's also possible that antidepressant medications can alter your basic metabolism.

ACTION STEP: Start by carefully tracking your food intake and exercise for several weeks using SparkPeople's free food and fitness trackers to find out exactly how much you're eating and where your calories are coming from. Also start a basic journal describing anything that feels out of the ordinary to you—whether your appetite is heartier than usual, you're exercising more or less than usual, or you're experiencing food cravings that are really hard to resist. If you find that you're having a lot of trouble managing your appetite or cravings, or that your weight is going up even though you're sure you're not eating more or exercising less than before, then it's time to talk to your doctor about the situation. Bring these records with you when you go.

Should I change medications to prevent weight gain?
The side effects of virtually all antidepressant medications can potentially include weight gain. But since individuals vary a great deal in whether or how much any particular medication will cause this or any other side effect, changing medications can be an effective way to deal with this problem. There's no way to predict in advance how you'll react to any specific medication, but studies have shown that some medications are more commonly associated with weight gain than others. Among the selective serotonin reuptake inhibitor (SSRI) drugs commonly prescribed, Paxil seems to be associated with weight gain most often, while Zoloft is at the other end of the spectrum. The SNRI (serotonin and norepinephrine reuptake inhibitor) drugs Effexor and Serzone don't seem to cause weight gain in most people, and Welbutrin may actually cause weight loss for some individuals. There is also evidence that combining two different antidepressant medications, or adding a small dosage of certain other medications (such as anti-seizure medications), can also reduce problems with weight gain. So, changing drugs can make a difference.

The downside of changing drugs, of course, is that this could also affect your depression symptoms. The brain chemistry of depression is extremely complex and varies from person to person, which is why some drugs work for you while others don't. It may take some experimentation to find something that will do the job on your depression without affecting your weight, and that can take some time.

ACTION STEP: Talk over your options thoroughly with your doctor, and don't stop taking a medication, change your dosage, or add any weight-loss supplements or OTC depression remedies without discussing it first with your doctor. Some combinations can be very dangerous, and others may cancel each other out.

Is there anything else I can do to prevent weight gain when taking antidepressants?
For some people, changing medications won't be an option because the drug they're using is the one they need to control depression symptoms; in these cases some weight gain may be unavoidable if you want to keep your depression symptoms under control. Or you may have to wait until your mood stabilizes enough to do some experimentation with other medications.

If your weight gain is very troubling, it can take a lot of courage and determination to do the right thing for your overall health and well-being (staying on antidepressants), and resist the temptation to do whatever is necessary to lose the weight. Getting the right kind of support can be crucial to getting through this situation, so be sure to talk it over with your doctor and visit the SparkTeams for people dealing with depression—you'll find you're not alone in dealing with this problem.

ACTION STEP: As always when you're talking about weight management, a balanced, healthy diet and plenty of exercise are the foundations of success. Regular exercise not only burns calories to help keep your weight gain to a minimum, it can improve mood, reduce the effects of stress, and help you enjoy life more—even if you are carrying a few more pounds than you'd like. Likewise, a healthy diet can make it easier for your brain to keep your neurotransmitters in balance and avoid big swings in energy levels and mood that can provoke depressive reactions. Be careful to avoid extreme weight-loss diets, as this can have the opposite effect.  Many people find that the combination of a diet and exercise are enough, over time, to reduce or eliminate the weight gain associated with antidepressant medications.